Missouri, 2023

Hail and Damaging Winds in Missouri, June 30, 2023

June 30, 2023 · NWS LSX · 16 events in 7 counties and zones

Earlier in the day on June 30th, an MCS made its way across southern Iowa and northern Missouri into north-central Illinois. As it moved eastward, an outflow boundary moved south and interacted with a surface boundary stretching across central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Earlier in the day on June 30th, an MCS made its way across southern Iowa and northern Missouri into north-central Illinois. As it moved eastward, an outflow boundary moved south and interacted with a surface boundary stretching across central Missouri. There was a strong gradient of surface-based CAPE. Storms developed and followed that gradient and frontal boundary southeast across central Missouri into south central Illinois. The severe storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 1:36 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 1:36 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
236 PM CDT Fri Jun 30 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 234 PM CDT Fri Jun 30 2023

Earlier today, an MCS made its way across southern Iowa and northern
Missouri into north-central Illinois. As that MCS moved eastward,
an outflow boundary moved south and is interacting with a surface
boundary stretching across central Missouri. Along that boundary
there is a strong gradient of surface based CAPE. Convective
initiation is expected between now and 23Z and along and south of
the Missouri River as the outflow continues to interact with that
frontal boundary. Thunderstorms are expected to follow that CAPE
gradient and frontal boundary and travel southeast across central
Missouri into south-central Illinois. As of 19:20Z, current ACARS
soundings at STL are showing over surface base CAPE values nearing
4000 J/kg. With sufficient instability and 35 knots of 0-6km
shear, these storms could become strong to severe with the main
threat being strong winds and large hail. The storm threat looks
to be out of the area by the evening hours.

Hot and humid conditions will continue through the evening as dew
points from central Missouri through south-central Illinois are in
the mid to upper 70s. Temperatures are continuing to climb and are
expected to hit the upper 90s and low 100s by peak heating with heat
indexes between 105-110 degrees. The outflow boundary did keep
temperatures cooler across northern Missouri and west-central
Illinois where temperatures will struggle to reach 90 degrees. The
heat advisory continues near and south of the I-70 corridor and is
in effect through 8PM tonight.

Overnight the low level jet will ramp up and surge moisture into the
area just as a mid-level disturbance moves across the Mid-
Mississippi River Valley, providing another chance for showers and
thunderstorms through Saturday morning along and near the stalled
frontal boundary. The boundary is forecast to stall somewhere across
the northern 3rd of Missouri. With most unstable CAPE values around
2000 J/kg and strong moisture convergence, overnight rainfall looks
promising with some locations could receive an inch or more of
rain.

By Saturday afternoon, the surface low pressure system that is
associated with the stalled surface boundary will begin to move
eastward into western Missouri. The surface boundary will slowly
shift north, leaving much of the CWA in the warm sector. With the
area being in the warm sector, instability will ramp up throughout
the day. It is important to note that if the overnight showers
linger further into the morning, instability across northern
Missouri may be limited. However, in southeast Missouri and south-
central Illinois, current guidance has most unstable CAPE values
in excess of 2500 J/kg with 1-6km shear greater than 30kts. This
environment will be more than enough to support strong to severe
storms Saturday afternoon through the early evening. The greatest
threats are expected to be strong and damaging winds and large
hail. It looks as if LCL heights will remain rather high, limiting
the tornado potential.

Another round of showers and thunderstorms is forecast late Saturday
night into Sunday as the surface low pressure system finally makes
its way east and brings a cold front through the area.

MMG/Carney

.LONG TERM...  (Sunday through Next Friday)
Issued at 234 PM CDT Fri Jun 30 2023

Deterministic guidance remains in good agreement with respect to the
late weekend-early week forecast.  The short wave should be passing
overhead in the wake of the cold front on Sunday which is likely to
continue to produce enough synoptic-scale lift for more convection.
Current indications are that lower instability and shear values than
today and Saturday should really cut down on the chances for severe
weather, but MUCAPE values in excess of 1000 J/Kg still support the
inclusion of thunderstorms in the forecast.  Weak ridging builds
across the Mid Mississippi Valley on Monday, so we should stay
largely dry on Monday, though an isolated thunderstorm isn't out of
the question.  With somewhat cooler air moving in and the potential
for clouds/convection on Sunday, highs will likely stay in the
80s...and could be suppressed into the 70s in west central and south
central Illinois where there is more likely to occur.  With fewer
clouds and showers around on Monday, strong July sunshine should let
highs rebound back into the upper 80s to mid 90s.

The forecast becomes less certain for Tuesday through Friday as at
least two short wave troughs, and possibly an MCV two, move across
the Midwest.  LREF cluster analysis implies decreasing certainty in
the forecasts as the number of clusters increases from 2 or 3
solutions for Sunday/Monday, to 3-4 solutions for the rest of the
week.  Additionally, the differences in the clusters are minor for
Sunday/Monday and are primarily with the amplitude of the ridge
upstream of Sunday's short wave.  The number of clusters increases
to 3-4 for Tuesday-Friday, and the differences between clusters
becomes more pronounced.  EOF patterns suggest both timing and
amplitude differences in the weather pattern, particularly with
respect to a deepening long wave trough over the eastern U.S. toward
the end of the period.  Temperature spreads on the box and whisker
plots increase correspondingly toward the end of the week as well.
However, the pattern does favor warmer temperatures
Tuesday/Wednesday ahead of the long wave trough, trending cooler
Thursday/Friday with more clouds and precip associated with the
trough.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1240 PM CDT Fri Jun 30 2023

The primary concern over the next 24-30 hours is thunderstorm
activity. An outflow boundary continues to sink slowly south
toward the I-70 corridor early this afternoon. Expect this
boundary to stall and become a focus for thunderstorm development
later this afternoon/early evening. Hot and humid air locked in
across the area, the atmosphere is very unstable, and any
thunderstorms that do develop will likely be capable of producing
surface wind gusts in excess of 50kts and large hail. Coverage and
timing of storms remains uncertain though, but the most likely
corridor stretches along the I-70 corridor in Missouri and across
southwest/south central Illinois. Additional thunderstorm
development looks likely late in the evening/overnight as a low
level jet develops and intersects the boundary left from this
afternoon/evening's storms. The overnight storms may be more
widespread, particularly across northeast Missouri into west
central Illinois...although they probably won't be as strong.
After a Saturday morning lull in the action, more strong/severe storms
look likely Saturday afternoon. Outside of thunderstorms, VFR
conditions are expected to prevail.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     77  94  73  86 /  50  70  70  60
Quincy          71  86  68  83 /  70  70  80  60
Columbia        73  89  69  87 /  40  70  70  40
Jefferson City  74  92  69  89 /  50  70  60  40
Salem           73  93  69  86 /  60  60  70  70
Farmington      73  97  69  89 /  30  70  50  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 30, 1:59 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
259 PM CDT Fri Jun 30 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected tonight. Some of the storms
could be severe...primarily this evening. Wind gusts up to 70 mph and
2 inch diameter hail are the primary threats with storms this
evening. More storms are likely overnight tonight. Large hail will
be a continuing threat with the overnight storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely again on Saturday, mainly in the afternoon.
Some storms on Saturday could produce large hail and damaging winds.
The chance for storms continues on Sunday, and again Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Carney

The radar

The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Callaway

When
June 30, 3:47 PM CST
Where
Callaway County, 0.34 mi SW of Mokane
Measured
1 in hail
Reported by
Public
Coordinates
38.676, -91.874

Hail, Osage

When
June 30, 4:03 PM CST to 4:15 PM CST
Where
Osage County, 3 mi SW of Chamois to 2.11 mi NE of Chamois
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.639, -91.809

Hail, Gasconade

When
June 30, 4:32 PM CST
Where
Gasconade County, 0.61 mi W of Gasconade
Measured
1.5 in hail
Reported by
Public
Coordinates
38.671, -91.561

Hail, St. Louis

When
June 30, 4:50 PM CST to 5:02 PM CST
Where
St. Louis County, 0.42 mi WNW of Oakville to 0.8 mi NW of Mehlville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.472, -90.308

Hail, St. Louis

When
June 30, 5:00 PM CST
Where
St. Louis County, Wildwood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.580, -90.630

Hail, St. Louis

When
June 30, 5:05 PM CST to 5:10 PM CST
Where
St. Louis County, 3.33 mi W of Allenton to 1.2 mi S of Times Beach
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.494, -90.731

Thunderstorm Wind, St. Louis

When
June 30, 5:16 PM CST
Where
St. Louis County, 1.5 mi SE of Times Beach
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.508, -90.577

Thunderstorm winds blew over a large tree.

Hail, St. Louis

When
June 30, 5:25 PM CST
Where
St. Louis County, 1.16 mi SE of Ballwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.568, -90.555

Thunderstorm Wind, Jefferson

When
June 30, 5:28 PM CST to 5:45 PM CST
Where
Jefferson County, 0.74 mi SSW of High Ridge to 0.99 mi NNW of Ten Brook
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -90.536

Thunderstorm winds caused widespread damage across northern Jefferson County. In High Ridge, five large trees were blown down. In Arnold, numerous trees were blown down as well as tree limbs and power lines. Also, a semi was blown over in the Walmart parking lot in Arnold and a nearby fireworks tent was torn apart with merchandise blown all over the area. Several business signs were destroyed as well.

Thunderstorm Wind, St. Louis

When
June 30, 5:39 PM CST to 5:45 PM CST
Where
St. Louis County, 1.4 mi W of Mehlville to 1.2 mi SSW of Oakville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.504, -90.326

Thunderstorm winds bent a flagpole over and blew down numerous large tree limbs.

Hail, Montgomery

When
June 30, 6:18 PM CST to 6:20 PM CST
Where
Montgomery County, 2.99 mi WSW of Middletown to 0.32 mi ESE of Middletown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.112, -91.471

Hail, Lincoln

When
June 30, 7:05 PM CST to 7:07 PM CST
Where
Lincoln County, Hawk Pt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.970, -91.130

Thunderstorm Wind, St. Louis

When
June 30, 8:01 PM CST to 8:10 PM CST
Where
St. Louis County, 1.01 mi SSW of Fernridge to 1.3 mi WSW of Clayton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.667, -90.458

Thunderstorm winds blew down numerous trees, tree limbs and power lines in Creve Coeur, Olivette, Frontenac and Ladue areas. Some of the fallen trees and tree limbs blocked a few roads.

Hail, St. Louis

When
June 30, 8:10 PM CST to 8:20 PM CST
Where
St. Louis County, 0.44 mi NNE of St Johns to 0.89 mi S of Ferguson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.726, -90.368

A wide swath of large hail was reported in northern portions of St. Louis County. The areas that had large hail was Woodson Terrace, Saint John, Bel-Ridge, Kinloch, Ferguson, and Cool Valley.

Hail, St. Louis

When
June 30, 8:15 PM CST
Where
St. Louis County, 0.88 mi WSW of Burke City
Measured
1 in hail
Reported by
Social Media
Coordinates
38.774, -90.344

Pictures of hail and damage to a vehicle indicated that the hail may have been larger than an inch.

Hail, St. Louis

When
June 30, 8:21 PM CST
Where
St. Louis County, 1.04 mi ENE of Richmond Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.638, -90.314

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111886, 1111888, 1111890, 1111902, 1111904, 1111906, 1112261, 1111909, 1112291, 1112267, 1112371, 1112645, 1113852, 1113854, 1113853, 1112665.